Alert archive / South Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 32, NWS Wilmington, NC

September 6, 2020Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 6, 2020, 10:54 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Sep 6, 2020, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2020, 10:54 AM EDT (14:54 UTC)
In effect from
Sep 6, 2020, 11:00 AM EDT
Expired
Sep 6, 2020, 7:47 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

907 
WHUS42 KILM 061454
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1054 AM EDT Sun Sep 6 2020

NCZ106-108-SCZ054-056-070000-
/O.NEW.KILM.BH.S.0032.200906T1500Z-200907T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1054 AM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
1 follow-up statement
435 
WHUS42 KILM 062347
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
747 PM EDT Sun Sep 6 2020

NCZ106-108-SCZ054-056-070100-
/O.CAN.KILM.BH.S.0032.000000T0000Z-200907T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
747 PM EDT Sun Sep 6 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Northeast winds have weakened and the north to south longshore 
current no longer poses a significant threat to beach-goers.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 6, 9:16 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 6, 9:16 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
916 AM EDT Sun Sep 6 2020

.SYNOPSIS...
A cold front will weaken offshore through the Labor Day weekend
along with easing northeast wind. Increasing humidity and rain
chances can be expected mid-week, as a warm front approaches
and low pressure offshore lifts north.

&&

.UPDATE...
No big changes necessary from the ongoing forecast with this
update.

&&

.NEAR TERM /THROUGH MONDAY/...
A weak surface front remains well off the coast this period.
Stable lower troposphere and dry air aloft will cap rain chances
today, except isolated convection offshore. Slightly better
shower chances late Monday afternoon, mainly SE NC, as low-level
marine convergence edges landward. Overrunning will maintain
occasional clouds around 850 mb today. GOES data also shows
convective high-cloud debris to stream over through early
morning.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Winds will shift around from N to NE and more easterly through
the low to mid levels as high pressure shifts off of the
Northeast coast Mon night into Tues. This onshore flow will
increase moisture and produce increase of clouds and chc of pcp
with unsettled weather into midweek. Best chc of convection will
be closer to the coast with steering flow driving any storms
inland or toward the W-SW.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Models show trough of low pressure offshore shifting closer to
the Carolina coast as a warm front. Will see increasing moisture
and a decent amount of lift to produce good chance of pcp and
plenty of clouds through mid week as this trough/warm front
progresses slowly onshore and inland over the Carolinas. May end
up being greater chc over NC, but too early to say with any
confidence. Overall, expect an unsettled mid to late week
period with this boundary getting held up over the local area.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Mainly VFR. Northeasterly winds to occasionally gust to 20kts,
almost at any time this TAF cycle until Sunday evening when
easing will be noted. Showers mainly confined near and along
coast, closer to stalled front offshore, warm waters, weak
convergence. An isolated thunderstorm is possible this period,
but confidence remains low enough to keep out of the 12Z TAFs.
BKN040 from marine clouds and inland heating can be expected at
time.

Extended Outlook...VFR through the period with isolated showers
and possible thunderstorms affecting the coastal terminals
Monday, and over all terminals by midweek. MVFR conditions will
be possible with the previously mentioned showers and tstorms.

&&

.MARINE...
Through Monday...Bumpy conditions expected because of
occasional NE gusts to 20 kt as high pressure interacts with a
decaying frontal boundary stalled well offshore. An easing wind
trend should begin late tonight as the front and high, both
weaken. Isolated TSTMs this period, especially near edge of Gulf
Stream, but fair game anywhere, as a front remains in vicinity,
amid warm waters and periodic outflow boundaries. NE waves will
fade Monday, but will remain steep today, 4 ft every 5 seconds
offshore. Weak SE swell remains in background, masked by the NE
wind-sea, and is not much higher than 1.5 ft offshore, less
inshore.

Monday night through Thursday...Northerly winds will shift
around becoming more onshore through mid week. Winds will
initially drop Mon night, but will increase slightly Tues night
into Wed as trough/warm front offshore shifts closer to the
coast. The onshore push will drive seas up a bit to 3 to 5 ft,
primarily consisting of short period wind winds. A longer
period 8 to 9 second swell out of the E-SE will increase to 10
to 11 seconds Wed into Thurs.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...MJC
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...IGB
MARINE...MJC/RGZ
Hazardous weather outlook, Sep 6, 3:41 AM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
341 AM EDT Sun Sep 6 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
070745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
341 AM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-070745-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
341 AM EDT Sun Sep 6 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A moderate rip current risk is possible Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-070745-
Coastal Brunswick-
341 AM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-070745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
341 AM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Small Craft should exercise caution, occasional NE wind gusts to 20
kt today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

NE wind gusts to 20 kt early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

Nearby

Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.